Bullous hemorrhagic dermatosis is an under-recognized side effect of full dose low-molecular weight heparin: A case report and review of the literature

Armand Russo, Susanna Curtis, Raisa Balbuena-Merle, Roxanne Wadia, Ellice Wong, Herta H. Chao

Research output: Contribution to journalReview articlepeer-review

5 Scopus citations

Abstract

Bullous hemorrhagic dermatosis (BHD) is a systemic side-effect of low molecular weight heparin, characterized by multiple intra-epidermal hemorrhages distant from the site of injection. There have been several small case series and literature reviews on BHD, but none have captured a complete set of reported patients. We sought to describe a case of BHD with late diagnosis and completely summarize the existing English and Spanish literature with searches of Pubmed, Scopus, Ovid Embase and Ovid Medline. After narrowing to 33 relevant reports, we describe 90 reported cases worldwide from 2004 to 2017, in addition to a new case from our institution as a means of comparison. We found that BHD was common in elderly men (mean age 72 ± 12; male:female, 1.9:1) and typically occurred within 7 days of administration of anticoagulation (median 7 days ± 6.4) usually with enoxaparin use (66% of cases). Lesions occurred primarily on the extremities only (67.9% of cases). Coagulation testing was most often normal before administration, and the majority of patients had coagulation testing in therapeutic range during treatment. Most practitioners stopped anticoagulation if continued therapeutic intervention was no longer required (57% of cases), or changed therapy to another anticoagulation if continued treatment was required (14.3% of cases). Therapy was continued outright in 23% of patients. The lesions usually resolved within 2 weeks (mean days, 13.0 ± 7.4). There was no difference in time to resolution between patients who continued the culprit anticoagulant or changed to a different anticoagulant, and those who discontinued anticoagulation altogether (13.9 days vs. 12.1, p = 0.49). Four deaths have been reported in this clinical context, two specified as intracranial hemorrhage. These deaths were unrelated to the occurrence of BHD. Continuation of low-molecular weight heparins appeared to be safe in patients with BHD.

Original languageEnglish (US)
Article number15
JournalExperimental Hematology and Oncology
Volume7
Issue number1
DOIs
StatePublished - Jul 6 2018
Externally publishedYes

Keywords

  • Bullous hemorrhagic dermatosis
  • Enoxaparin
  • Low molecular weight heparin

ASJC Scopus subject areas

  • Hematology
  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Bullous hemorrhagic dermatosis is an under-recognized side effect of full dose low-molecular weight heparin: A case report and review of the literature'. Together they form a unique fingerprint.

Cite this